Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 8, NWS Charleston, WV

May 6, 20227 counties in West Virginia

NWS Charleston, WV issued this flash flood warning at May 6, 2022, 2:28 PM EDT for 7 counties in West Virginia. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2022, 2:28 PM EDT (18:28 UTC)
Expired
May 6, 2022, 6:05 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Calhoun County, WV, Gilmer County, WV, Jackson County, WV, Mason County, WV, Putnam County, WV, Roane County, WV, Wirt County, WV

The radar

The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 2:45 PM EDTFLASH FLOOD5 Nnw Kenna, WVCHARLESTON RD, SPICEWOOD ROAD, MEADOWVIEW DRIVE AND SHAMBLIN RUN ROADS ALL IMPASSABLE DUE TO FLASH FLOODING BETWEEN FAIRPLAIN AND THE KANAWHA COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.5 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2022-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2022-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WGUS51 KRLX 061828
FFWRLX
WVC013-021-035-053-079-087-105-062230-
/O.NEW.KRLX.FF.W.0008.220506T1828Z-220506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
228 PM EDT Fri May 6 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  Northern Roane County in central West Virginia...
  Calhoun County in north central West Virginia...
  Gilmer County in north central West Virginia...
  Central Jackson County in northwestern West Virginia...
  Southeastern Wirt County in northwestern West Virginia...
  East Central Mason County in western West Virginia...
  North Central Putnam County in western West Virginia...

* Until 630 PM EDT.

* At 228 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area with localized higher amounts. Flash 
  flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ripley, Glenville, Grantsville, Arnoldsburg, Cedar Creek State 
  Park, Reedy, Sand Fork, Annamoriah, Creston, Mount Zion, 
  Millstone, Lucille, Orma, Big Springs, Stumptown, Normantown, 
  Tanner, Leroy, Gay and Newberne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Report Severe Weather to the National Weather Service by calling 
toll free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3902 8113 3901 8101 3904 8094 3906 8073
      3901 8072 3890 8061 3889 8064 3889 8067
      3888 8070 3881 8082 3882 8083 3873 8117
      3879 8123 3889 8126 3864 8185 3873 8189
      3883 8189

FLASH FLOOD...RADAR INDICATED

$$

CG
1 follow-up statement
542 
WGUS71 KRLX 062205
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
605 PM EDT Fri May 6 2022

WVC013-021-035-053-079-087-105-062215-
/O.CAN.KRLX.FF.W.0008.000000T0000Z-220506T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun WV-Gilmer WV-Jackson WV-Mason WV-Putnam WV-Roane WV-Wirt WV-
605 PM EDT Fri May 6 2022

...FLASH FLOOD WARNING FOR NORTHERN ROANE, CALHOUN, GILMER, CENTRAL 
JACKSON, SOUTHEASTERN WIRT, EAST CENTRAL MASON AND NORTH CENTRAL 
PUTNAM COUNTIES HAS BEEN REPLACED WITH A FLOOD WARNING...

Flooding is ongoing or expected to begin shortly in the warned area. 
Between 1.5 and 2.5 inches of rain have fallen.

LAT...LON 3902 8113 3901 8101 3904 8094 3906 8073
      3901 8072 3890 8061 3889 8064 3889 8067
      3888 8070 3881 8082 3882 8083 3873 8117
      3879 8123 3889 8126 3864 8185 3873 8189
      3883 8189

$$

RPY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:10 PM EDT, 18 minutes earlier.

Area forecast discussion, May 6, 2:10 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
210 PM EDT Fri May 6 2022

.SYNOPSIS...
Slow moving system brings unsettled weather through Saturday
night. High pressure yields dry and warm, but not humid, weather
Sunday through most of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 210 PM Friday...

Area of showers and thunderstorms continue to move northeast
across the area. Heavy rain has occurred with these storms and
several water rescues have been reported.

Additional storms have developed to our southwest and these
storms are expected to push across our area this afternoon
through tonight. With this in mind, have expanded the FFA to
include all of our counties.

In addition to the flooding threat, SPC has issued a Tornado
watch for our far southern counties. Widespread showers as well
as abundant clouds has resulted in temperatures not warming as
much as expected and this should limit any severe threat to the
north of the watch.

Upper level low and associated surface feature will drift slowly east
across the region and by late Saturday, both lows should be to
the east of the area. Showers and storm chances should continue
through the period as well as abundant clouds.

The clouds should act to keep temperatures tonight slightly
above normal with lows generally in the 50s. Below normal
temperatures are anticipated on Saturday with highs in the
upper 50s to lower 60s in most locations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 215 AM Friday...

Most models have the main feature, the low causing all the
unsettled weather, positioned directly centered and overhead the
area to start this period off on Saturday morning. This will
continue elevated POPs across the area along with possible
thunderstorms until the low drives off to the east by late
Saturday evening. Chances of rain will continue along the
mountains due to wrap flow, but will fade away by very early
Sunday morning. This low pressure system will also leave behind
cooler than normal temperatures through Sunday which is a relief
from the anomalously high temperatures that were recently
observed the past few days.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
As of 215 AM Friday...

High pressure makes a come back and will build in behind the
the aforementioned low. This will leave the area with average
temperatures and settled weather through most of the extended
period. At the tale end of the period, starting Thursday,
chances of rain arise in response to the same low pressure
system that made its mark on the area which will come back to
affect the area a second time. The low is forecast to spin
fairly stationary over the Atlantic and then will make a another
pass at us from the south by Thursday, possibly promoting
unsettled weather into Friday with showers and thunderstorms.
Long range models are fairly in line with this solution,
therefore accepted central guidance for the remainder of this
period.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 210 PM Friday

Showers and thunderstorms continue to push north across the
area with MVFR conditions the rule in many locations. In and
near the storms, IFR conditions are more common.

Showers and storms will continue through early Saturday
afternoon. Outside of the precipitation, conditions should
improve with MVFR/VFR conditions common, especially across our
southern lowland counties.

After 00 UTC, expect conditions will deteriorate with IFR cigs
expected in most locations. IFR cigs should then be common
through the remainder of the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of showers/storms and associated
ceiling and visibility reductions will vary tonight into
Saturday.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    M    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    M    H    L    H    H    M    H    H    M
BKW CONSISTENCY  H    H    H    M    H    H    M    H    H    M    H    H
EKN CONSISTENCY  M    M    M    M    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  M    M    H    H    H    H    H    H    H    M    H    H

AFTER 18Z SATURDAY...
IFR conditions possible in fog/stratus Saturday night into Sunday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Saturday morning for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Saturday morning for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Saturday morning for KYZ101>103-105.
VA...Flood Watch through Saturday morning for VAZ003-004.

&&

SYNOPSIS...JSH/CG
NEAR TERM...JSH
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...JSH
Hazardous weather outlook, May 6, 4:22 AM EDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
422 AM EDT Fri May 6 2022

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
422 AM EDT Fri May 6 2022

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The entire area is under a severe and excessive rainfall threat
today. Thunderstorms are expected throughout the day. A few storms
may become strong to severe with the primary threats being wind and
hail; however, an isolated tornado cannot be ruled out. Locally heavy
rain may cause water issues, especially near low lying and flood
prone areas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, May 6, 12:23 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1223 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      POCA                    38.48N 81.81W
05/06/2022                   PUTNAM             WV   EMERGENCY MNGR

            FLASH FLOODING IN POCA WITH WATER RESCUE.

&&

ABE
Local storm report, May 6, 12:33 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1233 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     FLASH FLOOD      6 SW MADISON            37.99N 81.86W
05/06/2022                   BOONE              WV   TRAINED SPOTTER

            SIX MILE CREEK HAS BEGUN TO EXCEED ITS BANKS
            AND WATER IS RUNNING OVER PARTS OF SIX MILE
            ROAD.

&&

JLB
Special weather statement, May 6, 12:46 PM EDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
1246 PM EDT Fri May 6 2022

WVZ517-518-061715-
Southeast Fayette WV-Northwest Fayette WV-
1246 PM EDT Fri May 6 2022

...A strong thunderstorm will impact portions of central Fayette
County through 115 PM EDT...

At 1246 PM EDT, Doppler radar was tracking a strong thunderstorm near
Babcock State Park, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor water issues could be possible.

Locations impacted include...
Fayetteville, Rainelle, Babcock State Park, Oak Hill and Thurmond.

This includes Route 19 between mile markers 14 and 16.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3803 8114 3810 8088 3808 8088 3808 8089
      3806 8087 3805 8083 3806 8082 3806 8080
      3804 8083 3803 8082 3802 8080 3800 8079
      3798 8077 3796 8080 3788 8112
TIME...MOT...LOC 1646Z 242DEG 34KT 3799 8104

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

19
Local storm report, May 6, 12:51 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1251 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     FLASH FLOOD      10 NNW CLAY             38.59N 81.18W
05/06/2022                   ROANE              WV   EMERGENCY MNGR

            EMS SUBSTATION AT NEWTON HAS WATER IN IT.
            ROAD LEADING TO STATION IS IMPASSABLE DUE TO
            FLASH FLOODING.

&&

ABE
Local storm report, May 6, 1:00 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
100 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 AM     FLASH FLOOD      2 SSW PEA RIDGE         38.39N 82.33W
05/06/2022                   CABELL             WV   EMERGENCY MNGR

            FLASH FLOODING AT DAVIS CREEK ELEMENTARY
            SCHOOL.

&&

ABE
Local storm report, May 6, 2:20 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
220 PM EDT FRI MAY 6 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      3 NE ARNOLDSBURG        38.82N 81.09W
05/06/2022                   CALHOUN            WV   EMERGENCY MNGR

            ROUTE 16 IS CLOSED ACROSS SOUTHERN CALHOUN
            COUNTY IN SEVERAL PLACES DUE TO FLASH
            FLOODING.

&&

ABE

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 8:07 AM EDTSpecial Weather StatementRLXCabell, Wayne23 min
May 6, 8:29 AM EDTSpecial Weather StatementRLXCabell31 min
May 6, 8:59 AM EDTSpecial Weather StatementRLXCabell, Wayne31 min
May 6, 9:18 AM EDTSpecial Weather StatementRLXPutnam27 min
May 6, 9:30 AM EDTFlash Flood WarningRLXCabell, Mason, Putnam, Wayne6 hr
May 6, 9:45 AM EDTSpecial Weather StatementRLXPutnam, Roane30 min
May 6, 10:04 AM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more18 hr
May 6, 10:12 AM EDTSpecial Weather StatementRLXKanawha33 min
May 6, 10:15 AM EDTSpecial Weather StatementRLXCalhoun, Roane30 min
May 6, 10:25 AM EDTSevere Thunderstorm WarningRLXBraxton, Calhoun, Clay, Gilmer, Roane35 min
May 6, 10:33 AM EDTFlash Flood WarningRLXJackson, Kanawha, Putnam, Roane5 hr
May 6, 10:51 AM EDTSpecial Weather StatementRLXKanawha24 min
May 6, 10:59 AM EDTSpecial Weather StatementRLXBraxton, Gilmer, Lewis31 min
May 6, 11:05 AM EDTFlash Flood WarningRLXCabell, Kanawha, Lincoln, Putnam, Roane5 hr
May 6, 11:16 AM EDTSpecial Weather StatementRLXClay29 min
May 6, 11:29 AM EDTSpecial Weather StatementRLXUpshur31 min
May 6, 11:45 AM EDTSpecial Weather StatementRLXBraxton, Clay30 min
May 6, 11:52 AM EDTFlash Flood WarningRLXBraxton, Calhoun, Clay, Gilmer, Roane5 hr
May 6, 11:59 AM EDTSpecial Weather StatementRLXRandolph, Upshur31 min
May 6, 12:42 PM EDTFlash Flood WarningRLXBoone, Cabell, Kanawha, Lincoln, Logan, Mingo and 1 more4 hr
May 6, 12:46 PM EDTSpecial Weather StatementRLXFayette29 min
May 6, 3:30 PM EDTAreal Flood WarningRLXBarbour, Braxton, Harrison, Lewis, Upshur, Webster6 hr
May 6, 3:51 PM EDTAreal Flood WarningRLXCabell, Mason, Putnam, Wayne12 hr
May 6, 3:53 PM EDTAreal Flood WarningRLXJackson, Kanawha, Putnam, Roane11 hr
May 6, 4:07 PM EDTAreal Flood WarningRLXCabell, Kanawha, Lincoln, Putnam, Roane6 hr
May 6, 4:33 PM EDTAreal Flood WarningRLXBraxton, Calhoun, Clay, Gilmer, Roane12 hr
May 6, 4:37 PM EDTAreal Flood WarningRLXBoone, Cabell, Kanawha, Lincoln, Logan, Mingo and 1 more12 hr
May 6, 4:58 PM EDTAreal Flood WarningRLXBarbour, Braxton, Clay, Fayette, Kanawha, Nicholas and 3 more12 hr
May 6, 6:05 PM EDTAreal Flood WarningRLXCalhoun, Gilmer, Jackson, Mason, Putnam, Roane and 1 more10 hr

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.